Psycho-Babble Medication Thread 54895

Shown: posts 1 to 4 of 4. This is the beginning of the thread.

 

conventional wisdom on poop-out?

Posted by Ignatz on February 26, 2001, at 10:22:21

I'm wondering what people think about "poop-out"--does it actually happen? I've taken SSRIs for about 8 years now: Zoloft for 6, Effexor for 2. In the past year, I've felt glum a lot of the time-- not horribly depressed, just a little down. Beginning to take Provigil (modafinil) has really made me notice this-- the days I don't take it,my body kind of hurts and I feel fairly despondent. My p-doc insists that antidepressants don't poop out, it's just that people feel sad sometimes. Personally, I think I might need to switch meds, or amp up on the Effexor dosage (I'm at 150). There's nothing in my life that could be "causing" this gloominess- enjoyable job, good relationship, good therapist (diff. from p-doc)...
Any ideas?

 

Re: conventional wisdom on poop-out?

Posted by danf on February 26, 2001, at 14:19:45

In reply to conventional wisdom on poop-out?, posted by Ignatz on February 26, 2001, at 10:22:21

Yes meds 'poop out'

The body adapts to the chemical change of the med. higher doses usually do not work for poop out.

a different med with a different mechanism is usually the choice for treatment.

 

? Poop-out vs. Side Effect Ignatz

Posted by Sunnely on February 26, 2001, at 22:22:11

In reply to conventional wisdom on poop-out?, posted by Ignatz on February 26, 2001, at 10:22:21

Ignatz,

After a while, SSRIs appear to lose their effectiveness for some patients - a phenomenon commonly referred to as the "pooping out syndrome" (tachyphylaxis). The medication just no longer seems to work as well after several months of therapy, and the patient is once again complaining of feeling depressed, apathy, unmotivation, no drive or energy, "flatness" of mood.

Another possibility is that, this could be a side effect of the SSRIs, a form of SSRI-induced frontal lobe dysfunction. To explain, SSRIs work by increasing the levels of serotonin in the brain. Some people who have been on SSRI antidepressants for a time seem to have a slowing in activity in the frontal lobe and prefrontal areas of the brain, areas which also affect motivation and concentration. This can cause a mood which is described as flat or numb, with less depression but with a loss of normal highs or good mood. A person with frontal lobe dysfunction might also complain of a profound lack of motivation or energy, and difficulty concentration.

SSRI-induced frontal dysfunction is thought to be the result of a decrease in dopamine (and perhaps norepinephrine) activity. For reasons we don't understand, increasing serotonin activity leads to a decrease in dopamine activity elsewhere in the brain. Additional evidence for this relationship comes from the fact that the muscle spasm, tremor, twitching, or rigidity can also be associated with SSRIs, and these are normally associated with dopamine blocking medications.

SSRI-induced frontal lobe dysfunction is not rare, although it has not been widely described until relatively recently. It does go away if the serotonin-raising medication is withdrawn, or in some cases if the dosage is decreased. Alternatively, medications which increase dopamine or norepnephrine can be added, such as stimulants (Ritalin, Dexedrine, Provigil) or certain antidepressants which work by raising dopamine or norepinephrine (such as Wellbutrin). Interestingly, those taking Effexor might benefit from increasing the dose because Effexor will tend to raise dopamine (and norepinephrine) levels at high doses.

Determining whether there is frontal lobe dysfunction can be tricky. Depression itself can decrease motivation and concentration. If a person with depression is also taking an SSRI, and they notice poor motivation or drive, it can be very hard to determine whether this is simply untreated depression or a result of the medication, or something else entirely. Other causes to consider include sedation caused by an antidepressant (sleepiness, fatigue, grogginess, but not flattened mood) or lifestyle issues (some argue that in Western culture, we are more likely to expect unrealistic amounts of motivation and energy despite lifestyles which foster just the opposite).

In any event, if the SSRI appears to "poop out," may be it's not that it has lost its effectiveness but may be inducing a side effect as frontal lobe dysfunction. Sometimes lowering the dose of SSRI (instead of raising, which is the common practice by clinicians) or adding a stimulant can work wonders to those having this sort of effect.

+++++++++++++++++++++++++++++++++++++++++++++++++

> I'm wondering what people think about "poop-out"--does it actually happen? I've taken SSRIs for about 8 years now: Zoloft for 6, Effexor for 2. In the past year, I've felt glum a lot of the time-- not horribly depressed, just a little down. Beginning to take Provigil (modafinil) has really made me notice this-- the days I don't take it,my body kind of hurts and I feel fairly despondent. My p-doc insists that antidepressants don't poop out, it's just that people feel sad sometimes. Personally, I think I might need to switch meds, or amp up on the Effexor dosage (I'm at 150). There's nothing in my life that could be "causing" this gloominess- enjoyable job, good relationship, good therapist (diff. from p-doc)...
> Any ideas?

 

Re: ? Poop-out vs. Side Effect

Posted by Ignatz on February 27, 2001, at 9:47:36

In reply to ? Poop-out vs. Side Effect Ignatz, posted by Sunnely on February 26, 2001, at 22:22:11

Wow, Sunnely, that's a really good explanation- thanks. How can a p-doc tell whether someone has poop-out or frontal lobe disfunction?
I began taking Provigil for ADD last month, and it's really pepped me up.(Though this morning, after Provigil and a cup of coffee, I feel completely groggy. Go figure.)


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.